• CALL (877) 659-4555 RECOVER NOW

Abuse of Inhalants

Posted By - Posted In Alcohol Rehab

blank image

7 August, 2018

Although not the classical method we imagine of drug use, many illicit drugs can in fact be inhaled- from ‘weed’ to methamphetamine and cocaine. However, these street drugs are usually difficult and expensive to obtain. More worrying is the prevalence of abuse of normal, every-day household products. Anything which can produce vapours that alter the mind can [and has] been abused. The process is, however, dangerous and unpredictable, with potentially hazardous consequences.

According to a report by the National Institute on Drug Abuse 21.7 million Americans over the age of 12 have tried an inhalant at least once. It’s an abuse-style more typical to younger users. Adolescents quickly pass on from this stage, often moving to other illegal substances. Inhalants are widely considered as gateway drugs, but whether or not this occurs it is certainly a dangerous class of drug use in young users.

What is inhaled? How is it abused?

There are many innocuous products which are abused. Usually these will produce fumes which are snorted directly. Other times it can be sprayed into a bag or onto a rag and inhaled. Nitrous oxide can even be inhaled from a balloon. The high is euphoric, but quickly passes. It works in a similar method to the way alcohol works in the system, and effects like slurred speech, dizziness and lack of coordination occur as side effects. As with alcohol, repeated use lowers inhibition and damages impulse control.

  • Solvents: lighter fluid, gasoline, paint thinner, nail polish, nail polish remover,…this list is long
  • Aerosols: These can include spray paint, hair and deodorant sprays, screen cleaners etc.
  • Gases: found in butane lighters, fridges, propane tanks, aerosol whip cream cans and even medical gasses like “laughing gas”
  • Nitrates: amyl nitrate “poppers” marketed as video head cleaner, room deodorizer, leather cleaner, or liquid aroma

Nitrates work slightly different from the other inhalants on this list. They cause the relaxation [dilation] of blood vessels, and can increase sexual desire. They are often used as sexual enhancers.

How do I know is inhalant abuse is occurring?

Loss of appetite, dazed actions, dilated pupils, inability to focus and other ‘drunk’ symptoms will be seen in the wake of use. Other, more telling symptoms include position of items that make no sense- for example, multiple butane lighters when the person is a non-smoker, or using correctional fluid and markers as a fingernail paint. You could also examine clothing for tell-tail signs like paint [these marks may also be seen on fingers, nails and face of the user]. The abuser may also hide rags used to abuse the substance. Runny noses is common due to irritation of the mucous linings, and sores around the mouth can occur from burns.

Sudden personality changes are classic symptoms of substance abuse, as is withdrawal from previously enjoyed social situations. Relationships often suffer, and the person becomes interested in nothing they previously loved. Compulsive drug seeking behaviour occurs as the user has their brain-chemistry altered to create both physical and psychological dependence. Academic and work performance typically tanks. The user can think of nothing but how to obtain, use and recover from the drug. Withdrawal symptoms are seen when the user cannot access the drug. These can include

  • Depression
  • Irritability
  • Anxiety
  • Nausea

Drug seeking usually occurs as an escape from reality. Remember that inhalant abuse is often the first step to other harmful and illicit substances used as a coping mechanism. Some, however, will never get the opportunity to use a drug for the second time. Sudden sniffing death is a term used to describe heart failure caused by inhalant abuse, and even one time can be enough. Suffocation can also occur when a bag is used as delivery method. Overdose occurs when too many toxic substances for the body to filter are present in the blood at one time. Signs of imminent overdose are:

  • Sweating
  • Rise in heart rate
  • Tics and Seizures
  • Loss of Consciousness
  • Hearing loss

Even if an overdose event is survived, it can lead to oxygen deprivation in the brain with permanent brain damage resulting. Kidney and liver may also be damaged.

How do I treat inhalant abuse?

As a drug most common in very young demographics, education can have a profound impact on avoiding inhalant abuse. If a child is already using, professional help is at hand. Abstinence, healthy coping strategies and supportive treatment are the path to a good chance of full recovery. Behavioural therapy help determine the reasons behind abusive behaviour occurring and help guide the user away from self0destructive behaviour. Stress management and the identification of self-destructive habits will help guide the user to a safe and sober future. Peer group or 12 step programs can also be used to help guide and support the individual in a circumstance where many understand the situation of the recovering user.

Related Article